Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@contentandwell

@catamite You will make it, have confidence in yourself. I can only imagine how difficult it must be not having been on these miserable drugs myself, but there are success stories out there and you will be one too. The people on this topic are very supportive of each other so whenever you need to "talk" to someone I am sure they will respond.
JK

Jump to this post

Thank you JK. I appreciate your encouragement.

REPLY
@catamite

Actually, I had no good reason to go off it except that I felt 20 years of a drug was surely long enough. I also believed it would be kind of nice to be able to feel something again, to cry. I was beginning to feel heartless as I had little response to almost everything. I also thought maybe the drug was causing me to sleep so much of my life away. Well, now I cannot sleep at all and that's not working either. I am a zombie. The psychiatrist says maybe I should go on BUSPAR now? What is this drug? He says it has no withdrawal effects. I don't know. I am just goiing to see if I can work this out on my own. My regular doctor is very anal. She gave me 15 lorazapams, and said it they didn't last for 3 months I should go back on effexor. These doctors. I'm just not liking any of them.

Jump to this post

I’m wondering if you or anyone else had to take a leave of absence while getting off this drug? I could not function at my job when I decreased to 75 mg. I had to go back up. I’m afraid to try it again

REPLY
@catamite

Actually, I had no good reason to go off it except that I felt 20 years of a drug was surely long enough. I also believed it would be kind of nice to be able to feel something again, to cry. I was beginning to feel heartless as I had little response to almost everything. I also thought maybe the drug was causing me to sleep so much of my life away. Well, now I cannot sleep at all and that's not working either. I am a zombie. The psychiatrist says maybe I should go on BUSPAR now? What is this drug? He says it has no withdrawal effects. I don't know. I am just goiing to see if I can work this out on my own. My regular doctor is very anal. She gave me 15 lorazapams, and said it they didn't last for 3 months I should go back on effexor. These doctors. I'm just not liking any of them.

Jump to this post

@catamite
Re BUSPAR, contrary to what your doc told you it has been known to cause some of the same side effects as Effexor including brain zaps. However most people don’t seem to have any problems quitting. The reports I read did not specify how the medication was dicontinued although most experts don’t believe it makes any difference if it’s tapered or stopped abruptly. Although if your on a high dose it is generally accepted to taper. We’re all different and what works for one isn’t going to work for all. This is particularly true with BUSPAR. Good luck on whatever you decide.
Jake

REPLY
@smurf

I’m wondering if you or anyone else had to take a leave of absence while getting off this drug? I could not function at my job when I decreased to 75 mg. I had to go back up. I’m afraid to try it again

Jump to this post

@smurf
I don’t know what dose you were on or how much you decreased your dose but you obviously cut it too much.

Try decreasing it by
10-15% and stay at that dose for at least two weeks before you decrease it again. A compounding pharmacy could make tapering easier.

REPLY

@richyrich
How have you been tapering? Probably too quickly.
Occasionally some side effects happen regardless of how slowly you taper. But very slowly is still the most successful method.

REPLY
@catamite

I've been off almost 8 weeks now. I just don't know. Not sure I will make it.

Jump to this post

I have been off of it 3 weeks I still feel like shit My pharmacist friend told me that there are no real facts about seratonin deficiencies So I feel like shitno Doctor to trust and no one to tell How can so many people he so miserable Plus my pharmacist also said going back on this shit drug , that a psychiatric doctor put me on, won’t work the same. So yeah this blows

REPLY
@catamite

Actually, I had no good reason to go off it except that I felt 20 years of a drug was surely long enough. I also believed it would be kind of nice to be able to feel something again, to cry. I was beginning to feel heartless as I had little response to almost everything. I also thought maybe the drug was causing me to sleep so much of my life away. Well, now I cannot sleep at all and that's not working either. I am a zombie. The psychiatrist says maybe I should go on BUSPAR now? What is this drug? He says it has no withdrawal effects. I don't know. I am just goiing to see if I can work this out on my own. My regular doctor is very anal. She gave me 15 lorazapams, and said it they didn't last for 3 months I should go back on effexor. These doctors. I'm just not liking any of them.

Jump to this post

I work in medicine Doctors are not healers After 30 years you see most care only about their egos and bank accounts Wr are just cattle

REPLY
@nseidel

I have been off of it 3 weeks I still feel like shit My pharmacist friend told me that there are no real facts about seratonin deficiencies So I feel like shitno Doctor to trust and no one to tell How can so many people he so miserable Plus my pharmacist also said going back on this shit drug , that a psychiatric doctor put me on, won’t work the same. So yeah this blows

Jump to this post

@nseidel If you click on my name, you'll see my other posts. After I was off Effexor, I began a regimen of supplements that made me feel a whole lot better–particularly, L-tryptophan and GABA. You can look at my list to see if any of these supplements are helpful for your particular withdrawal symptoms. Taking all this stuff is not cheap, but these are not intended to be a permanent thing. It's been months, but I am finally feeling "normal" most of the time, so I will start tapering (slowly) off these in the coming week and see how it goes. I am not a doctor, so this is just my experience, not medical advice. Also, be sure to note the interactions of any supplement you might take with anything else you're on as well as with any medical condition you might have.

REPLY

Yup, it does blow. My original doctor retired and I have been stuck with two new ones who really seem to know little about serotonin deficiencies. The new one said to go on BUSPAR if I decide I need to go back on antidepressants. Not back to effexor. I am going to try and work this sleep thing out. The major stuff, like nausea, vertigo, diarrhea, vision weirdness….all that is gone now. So I'll keep at it. And evenutally I may go doctor shopping as well. I smoke 5 butts a day and was planning on quitting at the end of October, but I think I am going to delay that goal for a while.
Best of luck to you. kathryn

REPLY
@catamite

Yup, it does blow. My original doctor retired and I have been stuck with two new ones who really seem to know little about serotonin deficiencies. The new one said to go on BUSPAR if I decide I need to go back on antidepressants. Not back to effexor. I am going to try and work this sleep thing out. The major stuff, like nausea, vertigo, diarrhea, vision weirdness….all that is gone now. So I'll keep at it. And evenutally I may go doctor shopping as well. I smoke 5 butts a day and was planning on quitting at the end of October, but I think I am going to delay that goal for a while.
Best of luck to you. kathryn

Jump to this post

I think that Serotonin is still a mystery in the medical community. The problem is that you can't look inside someone's brain while they're alive and see everything that's going on in their bloodstream. 🙂 . I've been on every medication you can think of for Obssessive-Compulsive Disorder, Depression, and Anxiety, and it can literally take a lifetime to find the exact combination of the right medications in the right dosages to really feel perfect. And then, as you age, you can develop new psychiatric conditions that young people rarely have.

REPLY

Have you told the doctor who prescribes it for you, how bad the withdrawal symptoms are?

REPLY

@rschroeder
Were it me I’d switch to the tablets. I believe venlafaxine comes in an immediate release 37.5mg tablets, not sure if it comes in any other dosages.

REPLY
Please sign in or register to post a reply.
  Request Appointment